Skip to main content

Some Remarks on Greenberg–Pierskalla Subdifferentiability of Quasiconvex Functions


We observe that a quasiconvex function which is evenly quasiconvex at a point is not necessarily Greenberg–Pierskalla (briefly, G-P) subdifferentiable at that point, but we prove that a quasiconvex function which is upper semicontinuous on the segments of its effective domain is G-P subdifferentiable on the relative interior of this effective domain. We give an application to surrogate duality in quasiconvex programming.

This is a preview of subscription content, access via your institution.


  1. Aussel, D., Daniilidis, A.: Normal characterization of the main classes of quasiconvex functions. Set-Valued Anal. 8, 219–236 (2000)

    MathSciNet  Article  Google Scholar 

  2. Avriel, M., Diewert, W.E., Schaible, S., Zang, I.: Generalized Concavity. Mathematical Concepts and Methods in Science and Engineering, vol. 36. Plenum Press, New York (1988)

    MATH  Google Scholar 

  3. Crouzeix, J.P.: Conjugacy in quasiconvex analysis. In: Auslender, A (ed.) Convex Analysis and Its Applications. Lecture Notes in Economics and Mathematical Systems, vol. 144, pp 66–99. Springer, Berlin (1977)

  4. Crouzeix, J.P.: Contributions a l’Étude des Fonctions Quasiconvexes. Ph.D. thesis Université de Clermont-Ferrand, vol. II. Aubière cedex, France (1977)

    Google Scholar 

  5. Crouzeix, J.-P.: Continuity and differentiability properties of quasiconvex functions. In: Schaible, S., Ziemba, W. T. (eds.) Generalized Concavity in Optimization and Economics, pp 109–130. Academic Press, New York (1981)

  6. Daniilidis, A., Hadjisavvas, N., Martínez-Legaz, J.E.: An appropriate subdifferential for quasiconvex functions. SIAM J. Optim. 12, 407–420 (2001)

    MathSciNet  Article  Google Scholar 

  7. dos Santos Gromicho, J.A.: Quasiconvex Optimization and Location Theory. Applied Optimization, vol. 9. Kluwer Academic Publishers, Dordrecht (1998)

    Book  Google Scholar 

  8. Goberna, M.A., Jornet, V., Rodríguez, M.M.L.: On linear systems containing strict inequalities. Linear Algebra Appl. 360, 151–171 (2003)

    MathSciNet  Article  Google Scholar 

  9. Greenberg, H.J., Pierskalla, W.P.: Surrogate mathematical programming. Oper. Res. 18, 924–939 (1970)

    MathSciNet  Article  Google Scholar 

  10. Greenberg, H.J., Pierskalla, W.P.: Quasi-conjugate functions and surrogate duality. Cah. Cent. Études Rech. Opér. 15, 437–448 (1973)

    MathSciNet  MATH  Google Scholar 

  11. Kiwiel, K.C.: Convergence and efficiency of subgradient methods for quasiconvex minimization. Math. Program. Ser. A 90, 1–25 (2001)

    MathSciNet  Article  Google Scholar 

  12. Luenberger, D.G.: Quasi-convex programming. SIAM J. Appl. Math. 16, 1090–1095 (1968)

    MathSciNet  Article  Google Scholar 

  13. Martínez-Legaz, J.-E.: A generalized concept of conjugation. In: Hiriart-Urruty, J.-B., Oettli, W., Stoer, J (eds.) Optimization: Theory and Algorithms. Lecture Notes in Pure and Applied Mathematics, vol. 86, pp 45–59. Dekker, New York (1983)

  14. Martínez-Legaz, J.-E.: Quasiconvex duality theory by generalized conjugation methods. Optimization 19, 603–652 (1988)

    MathSciNet  Article  Google Scholar 

  15. Martínez-Legaz, J.E.: Weak lower subdifferentials and applications. Optimization 21, 321–341 (1990)

    MathSciNet  Article  Google Scholar 

  16. Martínez-Legaz, J.E.: Generalized convex duality and its economic applications. In: Hadjisavvas, N., Komlósi. S., Schaible, S. (eds.) Handbook of Generalized Convexity and Generalized Monotonicity. Nonconvex Optimization and Its Applications, vol. 76, pp 237–292. Springer, New York (2005)

  17. Martínez-Legaz, J.E., Romano-Rodríguez, S.: α-lower subdifferentiable functions. SIAM J. Optim. 3, 800–825 (1993)

    MathSciNet  Article  Google Scholar 

  18. Martínez-Legaz, J.E., Sach, P.H.: A new subdifferential in quasiconvex analysis. J. Convex Anal. 6, 1–12 (1999)

    MathSciNet  MATH  Google Scholar 

  19. Penot, J.-P., Volle, M.: On quasi-convex duality. Math. Oper. Res. 15, 597–625 (1990)

    MathSciNet  Article  Google Scholar 

  20. Penot, J.-P., Volle, M.: Surrogate programming and multipliers in quasi-convex programming. SIAM J. Control Optim. 42, 1994–2003 (2004)

    MathSciNet  Article  Google Scholar 

  21. Plastria, F.: Lower subdifferentiable functions and their minimization by cutting planes. J. Optim. Theory Appl. 46, 37–53 (1985)

    MathSciNet  Article  Google Scholar 

  22. Ramík, J., Vlach, M.: Generalized Concavity in Fuzzy Optimization and Decision Analysis. International Series in Operations Research & Management Science, vol. 41. Kluwer Academic Publishers, Boston (2002)

    MATH  Google Scholar 

  23. Rockafellar, R.T.: Convex Analysis. Princeton Mathematical Series, vol. 28. Princeton University Press, Princeton (1970)

    Google Scholar 

  24. Schaible, S., Ziemba, W.T. (eds.): Generalized Concavity in Optimization and Economics, vol. 1980. Academic Press, New York (1981)

    Google Scholar 

  25. Suzuki, S., Kuroiwa, D.: Characterizations of the solution set for non-essentially quasiconvex programming. Optim. Lett. 11, 1699–1712 (2017)

    MathSciNet  Article  Google Scholar 

  26. Volle, M.: Conjugaison par tranches. Ann. Mat. Pura Appl. 139, 279–311 (1985)

    MathSciNet  Article  Google Scholar 

  27. Zălinescu, C.: Convex Analysis in General Vector Spaces. World Scientific Publishing, River Edge (2002)

    Book  Google Scholar 

Download references


J. E. Martínez-Legaz acknowledges financial support from the Spanish Ministry of Economy and Competitiveness, through Grant PGC2018-097960-B-C21 and the Severo Ochoa Programme for Centres of Excellence in R&D (SEV-2015-0563). He is affiliated with MOVE (Markets, Organizations and Votes in Economics).

We are grateful to two anonymous referees for their helpful remarks.

Author information

Authors and Affiliations


Corresponding author

Correspondence to M. Volle.

Additional information

Dedicated to Professor Marco A. López on the occasion of his 70th birthday.

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Volle, M., Martínez-Legaz, J.E. Some Remarks on Greenberg–Pierskalla Subdifferentiability of Quasiconvex Functions. Vietnam J. Math. 48, 391–406 (2020).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Quasiconvex functions
  • Greenberg–Pierskalla subdifferential
  • Quasiconvex programming
  • Surrogate duality

Mathematics Subject Classification (2010)

  • 26B25
  • 90C46